Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Paducah, KY

September 23, 2001Scott County, Missouri; Alexander County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 23, 2001, 2:41 PM CDT for Scott County, Missouri; Alexander County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 2:41 PM CDT (19:41 UTC)
Expired
Sep 23, 2001, 3:15 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alexander County, IL, Scott County, MO

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:50 PM CDTThunderstorm Wind 50 ECountywide, MOSeveral trees and large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KPAH 231941
SVRPAH
ILC003-MOC201-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS

* UNTIL 315 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF COMMERCE...MOVING EAST AT 15
  MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3719 8950 3701 8950 3703 8927 3724 8927

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:50 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 23, 12:50 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN SEP 23 2001

PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES
THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND
MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA.

UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS
AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER
TONIGHT.  AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON
SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE
ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID
80S.  THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA
TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON.
THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST
MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT.
BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND
UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL
LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF
THE FORECAST AREA.  THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS
POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE
EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE.  WILL CONTINUE WITH
LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST
LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE
FORECAST AREA BY 00Z.  WILL MAKE FINAL DECISION ON FIRST PERIOD POPS
SHORTLY BEFORE ISSUANCE.

NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.  THE AVN AND
MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH
THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST.
WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS
MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE
FOR EVV.  HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO
SPRINKLES.

THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH
AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING
TEMPERATURES THROUGH THE END OF THE WEEK.  LOWS MAY FLIRT WITH THE
UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS
SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR
ABOVE 40 IN ALL ZONES FOR NOW.

THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE
AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY
SUNDAY.  THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND
MOISTURE WILL BE NON-EXISTENT.  THEREFORE WILL INDICATE A FEW MORE
CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY.

WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND
MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Sep 23, 11:30 AM CDT, 3 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CDT SUN SEP 23 2001

THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID
UNTIL 600 AM MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE QUAD STATE REGION.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST THROUGH SOUTHERN ILLINOIS
AND SOUTHEAST MISSOURI AROUND MID AFTERNOON...THEN THROUGH SOUTHWEST
INDIANA AND WESTERN KENTUCKY LATER THIS AFTERNOON AND EARLY TONIGHT.
A STRONG AREA OF LOW PRESSURE ALOFT WILL ACCOMPANY THE FRONT. IN
ADDITION...SOLAR HEATING WILL DESTABILIZE THE AIR ACROSS THE REGION.

FORECAST WIND PATTERNS ALOFT SUGGEST THE MAIN STORM THREAT WILL BE
DAMAGING WIND GUSTS. HOWEVER...SCATTERED STORMS MAY ALSO PRODUCE HAIL
THE SIZE OF DIMES OR GREATER.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY TONIGHT.

THE SEVERE STORM THREAT WILL END WITH THE PASSAGE OF THE STRONG COLD
FRONT EARLY TONIGHT. SOME OF THE COOLEST AIR SINCE LAST SPRING WILL
SPREAD OVER THE REGION MONDAY AND TUESDAY.

GM/RSU

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:50 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard25 min
Sep 23, 3:39 PM CDTSevere Thunderstorm WarningPAHMassac21 min
Sep 23, 4:19 PM CDTSevere Thunderstorm WarningPAHMassac26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.